Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 118, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 12, 1998, 4:03 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 4:03 PM CDT (21:03 UTC)
- Expired
- Jun 12, 1998, 4:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:17 PM CDT | Thunderstorm Wind 52 | Potomac, IL | Thunderstorm winds blew down several trees, tree limbs, and power lines in Potomac, Danville and Catlin. No injuries or structural damage were reported. |
| Jun 12, 4:38 PM CDT | Thunderstorm Wind | Homer, IL | Thunderstorm winds blew over a semi on Hwy 49 near Homer. The driver sustained minor injuries. Also, numerous trees were blown down at Homer Lake. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:05 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 12, 1:05 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 105 PM CDT FRI JUN 12 1998 17Z SFC ANALYSIS SHOWING CF NOW EXTENDING FROM NW-W CENT IL BACK INTO W CENT MO. PLENTY OF LOW LVL MOISTURE AVAILABLE WITH DEW PTS IN THE LWR 70S ACROSS CENT IL. LOW LVL MOISTURE CONV NOT TOO IMPRESSIVE ATTM ALONG BOUNDARY. CU HAS BEEN FORMING ALONG THIS BOUNDARY BUT ONLY SHRA ACTIVITY REMAINING BACK ACROSS IA. EXTREMELY UNSTABLE CONDS ACROSS CWA AHEAD OF FRONT. LATEST ADAP INDICATING LIS TO MINUS 8 AND NO CAP. WITH NEAR MAX SUNSHINE INTO EARLY THIS AFT AND HIGH LOW LVL MOISTURE...CAPES PROGGED TO BE OVER 3000 J/KG. S/W TROF WORKING E OUT OF NE SHOULD AID IN TSTM DVLPMNT SOON. WITH EXTREMELY UNSTABLE AIRMASS IN PLACE/SRH VALUES OF 150-200 AND 50-60 KT MID LVL JET WOULD EXPECT SOME OF THESE STORMS TO TURN SEVERE. AS S/W MOVES EAST EARLY THIS EVE AND SFC TROF WORKS SE OF AREA TSTMS SHOULD MOVE QUICKLY EAST OF AREA. PIA 60/82 20 SPI 60/82 40 D"EC 60/82 40 CMI 60/82 40 LWV 62/84 40 FRIEDERS
In the hours before
Special weather statement, Jun 12, 11:00 AM CDT, 5 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-131100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT FRI JUN 12 1998 WARM MOIST AIR ALREADY IN PLACE OVER THE REGION WILL COMBINE WITH A COMPLEX WEATHER SYSTEM TODAY TO PRODUCE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON AND INTO TONIGHT. SOME OF THE STORMS WILL BECOME SEVERE...THEREFORE SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND INTO TONIGHT. FRIEDERS
Special weather statement, Jun 12, 11:00 AM CDT, 5 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-131100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT FRI JUN 12 1998 WARM MOIST AIR ALREADY IN PLACE OVER THE REGION WILL COMBINE WITH A COMPLEX WEATHER SYSTEM TODAY TO PRODUCE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON AND INTO TONIGHT. SOME OF THE STORMS WILL BECOME SEVERE...THEREFORE SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND INTO TONIGHT. FRIEDERS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:27 PM CDT | Severe Thunderstorm Warning | ILX | Logan, McLean, Menard | 48 min |
| Jun 12, 3:59 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 46 min |
| Jun 12, 4:17 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Piatt | 43 min |
| Jun 12, 4:33 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 42 min |
| Jun 12, 4:40 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 35 min |
| Jun 12, 4:45 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 45 min |
| Jun 12, 4:49 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 41 min |
| Jun 12, 5:06 PM CDT | Tornado Warning | ILX | Shelby | 24 min |
| Jun 12, 5:12 PM CDT | Tornado Warning | ILX | Coles, Douglas, Edgar | 33 min |
| Jun 12, 5:17 PM CDT | Tornado Warning | ILX | Moultrie | 28 min |
| Jun 12, 5:45 PM CDT | Tornado Warning | ILX | Coles | 45 min |
| Jun 12, 5:48 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 42 min |
| Jun 12, 5:52 PM CDT | Tornado Warning | ILX | Clark, Cumberland | 53 min |
| Jun 12, 6:18 PM CDT | Tornado Warning | ILX | Clay | 57 min |
| Jun 12, 6:24 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 36 min |
| Jun 12, 6:36 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.